(AscendHealthy.com) – When your health care provider prescribes medication, you head to the nearest pharmacy to start taking it as your doctor recommended. But is it possible that your medication could cause some weird side effects? From changes in eye color to getting a craving for food at night, learn about some of the weirdest medication side effects.
What Are the Weirdest Medication Side Effects?
While your doctor or pharmacist may warn you about potential medication side effects, some may take you by surprise. Both prescription and over-the-counter medications can cause a number of side effects you may not be expecting.
Here are 7 of the weirdest medication side effects:
- Loss of smell. Known as anosmia, the inability to smell may also affect your sense of taste. Certain medications, including enalapril, chlorpromazine, prochlorperazine, metronidazole, as well as the lengthy use of certain decongestants like Sudafed, may sometimes result in the loss of smell.
- Strange dreams and nightmares. Could that nightmare you remember so well from last night be caused by medication? Some drugs may change your dreams. Medications that might result in side effects causing nightmares or unusually vivid dreams include certain Alzheimer’s medications, such as donepezil (Aricept) and rivastigmine (Exelon), Parkinson’s medication amantadine, beta-blockers (such as propranolol, atenolol and labetalol) and steroids (methylprednisolone and prednisone).
- Blisters around the mouth. Known as Stevens-Johnsons syndrome, blisters around the mouth may extend to some other areas of your skin. Medications that might cause this side effect in some individuals include antibiotics, seizure medications, nonsteroidal anti-inflammatory drugs (NSAIDs), allopurinol and steroids.
- Night-time eating. Zolpidem (Ambien) may cause you to head for the kitchen with a case of the munchies. This drug for insomnia, for some individuals, has a side effect known as sleep-related eating disorder, according to the U.S. National Library of Medicine. For example, someone taking Ambien might sleep, then wake up, go get something to eat and head back to bed without remembering that night-time eating binge the next morning.
- Eye color changes. Latisse can help you achieve longer eyelashes. But for some people, side effects can include changes in the color of the skin around the eyes, as well as the color of the eyes, according to the Smithsonian.
- Short-term memory loss. Temporary memory loss, such as having problems recalling exactly what you did the previous day, may occur as a side effect to a statin like Lipitor or the restless-legs syndrome drug Mirapex.
- Odd urine colors. Imagine peeing and seeing that your urine is black, purple, green, or even blue. Black urine can be a side effect of the high blood pressure medication Aldomet or two types of antibiotics (Flagyl and furazolidone), while purple urine can be caused by the laxative phenolphthalein. You might pee green if you are taking the antidepressant Elavil or muscle relaxant Robaxin. Blue urine could result from a diuretic Dyrenium or any drug containing methylene blue.
What to Do If You Experience Side Effects
Think your medication may be to blame for any unusual symptoms you’re having? Medication side effects may occur when, according to the U.S. Food & Drug Administration (FDA), one of three situations happen:
- You begin taking a new drug, dietary supplement, vitamin, or mineral.
- You have been taking a drug for some time and stop taking it.
- You take more or less of a medication that you have been using.
If you do experience an uncomfortable side effect, your health care provider may be able to ease it by changing to a different medication or dosage or recommending lifestyle or diet changes. There may be things you can do to make the side effect less bothersome. In some cases, for example, taking the medication at a certain time of day or with food might help with certain side effects.
Remember that side effects do not happen to everyone who takes medication, whether it’s prescription or OTC. If you do think you are experiencing a side effect of a drug, talk with your health care provider before stopping it or changing your dosage.
~Here’s to Your Healthy Ascension!
Copyright 2022, AscendHealthy.com